TIMOTHY Oldham was a “bubbly”, “loving kid” who would regularly joke that he had to learn how to outsmart his own mum.
He enjoyed cooking and was in the midst of volunteering at a local electoral office in the hope of securing a full-time job.
To give himself the best chance of securing the position, he felt he had to quit smoking.
So after a recommendation from his doctor, Timothy tried Champix, a new wonder drug that promised to help even chain smokers kick the habit.
Eight days later, Timothy was dead. The 22-year-old had taken his own life.
His mother Phoebe Morwood-Oldham firmly believes the drug was to blame.
Despite suffering from mild anxiety when he was younger, the Queensland mum says her son never showed any signs of being suicidal.
But all that changed when he started taking Champix in 2013, she says.
The first few days he was fine. It was when he graduated to taking the pill twice a day that Timothy began to act strange.
“He just went downhill,” Ms Morwood-Oldham told news.com.au. “It was so marked.
“The last thing he said to me was, ‘Mum do you think the Champix is making me feel strange?’
“And I said to him, ‘Timothy, if it’s helping you to give up smoking maybe you keep it up’.
“The last two days before he died, it was like his head exploded.”
Ms Morwood-Oldham says she never suspected the prescription-only drug had anything to do with her son’s death until she began researching Champix after he died.
It was then that she discovered it had been linked to a number of suicides in the US.
She also discovered the company that makes the drug, Pfizer, had recently settled thousands of lawsuits over claims Chantix, the name of drug in the US, caused suicide and other injuries.
By 2013, Pfizer had settled about 80 per cent of the 2700 claims, costing the company about $273 million, Inside Counsel reported.
Since then, Ms Morwood-Oldham has been campaigning for warnings to be included on packets, highlighting links to suicide and other psychiatric problems.
Because of concerns over the drug in the US, a black box warning label was introduced by the Federal Drug Administration. Pfizer has fought to have this warning removed, according to The Wall Street Journal.
Ms Morwood-Oldham is determined for something similar to be placed here in Australia and has started a Change.org petition. So far it has more than 45,000 signatures.
Not only that but she has also managed to convince the Queensland state coroner to reopen an investigation into her son’s death.
A spokesman for the Queensland coroner’s office said while the coroner will only investigate Timothy’s death he may “use information about other deaths to inform the investigation.”
“He will not be investigating any other death specifically,” he added.
Champix has been available in Australia for the past seven years. Since then more than 2.7 million scripts had been written for the drug.
A Therapeutic Goods Administration (TGA) spokeswoman said it had received 23 reports of suicides from those using the drug.
“I would also make the very strong point that ‘linked to Champix’ is an assumption — they were simply taking it at the time,” she said.
“The adverse events also occur at a time when there is abrupt cessation of a nicotine addiction, which can cause depression. This is a very different situation to the situation when nicotine replacement therapy is used.”
A TGA medicines safety update from May 2010, also shows the authority received 1025 reports of suspected adverse reactions to varenicline (Champix), 691 (67 per cent) of which described psychiatric symptoms such as depression, agitation, anxiety, altered mood and aggression.
There were also reports of 206 suicide-related events in people taking varenicline.
Jodie Nicholson, of Western Australia, hopes the Queensland coroner will examine her husband’s suicide in his investigation.
Paul Nicholson took his own life in October 2009. He had been taking Champix for four weeks prior to his death.
Mrs Nicholson told news.com.au both of them had decided to quit smoking and began taking Champix together.
She says she remembers both of them suffering symptoms but were unable to “pick up on it”.
“I was nauseous and feeling sick all the time and having dreams, and he was having the same but I didn’t pick up on that until probably two weeks into it,” she said. “But we just thought it was normal. The doctor did say to us you might feel sick.
“All our friends realised something was wrong because we stopped going out.
“We became miserable and depressed — I found out this all later.”
Mrs Nicholson said the night before her husband took his own life, the pair had finally gone out to a local rodeo, then to a local pub.
“All of sudden Paul came up and said, ‘That’s it, we’re walking home’ so we started walking home then he started rambling. I couldn’t understand what he was saying then we had a bit of a fight and I said to him, ‘I’m going to bed’. And he was sitting in the walk-in-wardrobe, then he got up and asked me when our kids were coming home. As he walked out the door he said to me, ‘When are the kids home?’ and I said, ‘Tuesday’, and that was it.”
Mrs Nicholson said his actions were completely out of character and she blames Champix.
She too claims she was never told of the severe side effects, and supports Ms Morwood-Oldham’s campaign to have warning labels placed on boxes, and for doctors to monitor patients more stringently.
Perth bakery apprentice Daniel Patterson, 22, was also taking Champix when he took his own life earlier this year, according to The West Australian.
Despite the suicides and adverse mental health reactions, the TGA refuses to change the warning classification for Champix.
The TGA spokeswoman said the potential benefits of treatment “must be balanced against the potential risks, while taking into account the particular clinical circumstances of each patient”.
She said that decision rested with the patient and doctor.
“In Australia, the availability of Product Information documents and Consumer Medicines Information leaflets assist healthcare professionals and consumers in prescribing decisions,” she said.
“The TGA continually reviews the adverse events and we believe that Champix PI and CMI contains the appropriate information to assist in its safe and effective use. This includes appropriate warnings on neuropsychiatric adverse events such as self-harm and suicidal tendencies.”
A spokesman from Pfizer said the company took the safety of its medicines “very seriously”.
“Pfizer regularly reviews safety data and post-marketing adverse events and reports this to the independent regulator, the Therapeutic Goods Administration,” he said. “Any changes to the Product Information are made in discussion and agreement with the TGA.”
He said the Champix PI (for doctors) and Consumer Medicines Information (for patients) already contained information about the “potential neuropsychiatric adverse events” associated with the use of the drug.
He added if users wanted more information they could find it online.
This direction for information is too little, too late for Ms Morwood-Oldham, who claims the practice does not go far enough.
She doesn’t just want the TGA put labels but for the company Pfizer to change all its boxes to reflect all the possible side effects.
“It would be far cheaper for them to have the warning on it for everyone in the world,” she said.
“I’m not doing this for me. I can’t bring back my son. I just want people to know. I just try and help somebody else. That’s all I want to do.”
Please note that all articles and their opinions are the views of their relative author and are not representative of AcuQuit and/or its practitioners in any way.